Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 51, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 29, 2014, 4:40 AM CDT for Holmes County, Walton County, Florida; Geneva County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2014, 4:40 AM CDT (09:40 UTC)
- Expired
- Apr 29, 2014, 5:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Geneva County, AL, Holmes County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 56 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 1:56 AM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1899 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
770 WUUS52 KTAE 290940 SVRTAE ALC061-FLC059-131-291015- /O.NEW.KTAE.SV.W.0051.140429T0940Z-140429T1015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 440 AM CDT TUE APR 29 2014 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA... NORTH CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA... WESTERN GENEVA COUNTY IN SOUTHEAST ALABAMA... THIS INCLUDES THE CITY OF GENEVA... * UNTIL 515 AM CDT * AT 437 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES WEST OF GENEVA...OR NEAR GASKIN...AND MOVING NORTHEAST AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROYALS CROSSROADS...LYTLE...VAUGHANVILLE...SOMERSET...GENEVA ...EUNOLA...THURSTON...HIGHFALLS AND BELLWOOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY. && LAT...LON 3120 8579 3097 8577 3092 8616 3103 8618 TIME...MOT...LOC 0939Z 245DEG 33KT 3099 8609 $$ 08-LAMERS
1 follow-up statement
319 WWUS52 KTAE 291012 SVSTAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 512 AM CDT TUE APR 29 2014 ALC061-FLC059-131-291022- /O.EXP.KTAE.SV.W.0051.000000T0000Z-140429T1015Z/ GENEVA AL-HOLMES FL-WALTON FL- 512 AM CDT TUE APR 29 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL WALTON...NORTHWESTERN HOLMES AND WESTERN GENEVA COUNTIES WILL EXPIRE AT 515 AM CDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW ENFORCEMENT. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 10 AM CDT. LAT...LON 3120 8579 3097 8577 3092 8616 3103 8618 TIME...MOT...LOC 1012Z 245DEG 33KT 3112 8577 $$ 08-LAMERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 1:49 AM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 29, 1:49 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 AM EDT Tue Apr 29 2014
...STRONG TO SEVERE THUNDERSTORMS EXPECTED TODAY THROUGH
WEDNESDAY...
...HEAVY RAINFALL WITH AREAS OF FLASH AND RIVERINE FLOODING
EXPECTED AS WELL...
.Near Term [Through Today]...
The very strong cutoff upper level low pressure system will continue
to make some modest eastward gains today at the an expense of an
area just to the east of the broad low region, now centered across
the northern upper MS River Valley, and northward into the western
Great Lakes, and SC to SE Canada. Despite how far to the NW this low
center appears to be displaced for impacts over our area today, it's
circulation is enormous over the eastern CONUS, dominating
conditions from the north central Gulf of Mexico northward into much
of eastern Canada. This system will continue to develop band after
band of strong to severe thunderstorms that will form into fairly
large MCS features across the SE U.S. today, then continuing over
the next 2 to 3 days at least, before we are on the much safer and
drier westerly side of the upper low's circulation.
These first bands of convection were located over eastern and
central TN, extending SW into northern GA, northern and central AL,
to the eastern border with LA, as of early Tuesday morning. With
abundant deep layer tropical moisture in place, giving us excellent
Sfc and mean layer instabilities as well as steadily cooler air
aloft which will yield steepening low to mid-level lapse rates, very
high directional wind sheer with decent vertical speed sheer (all
feeding into an extremely negatively tilted trof axis), and the
stage appears to be set for all facets of severe weather to
potentially occur across our CWA during the next few days. This
includes the threat for Tornadoes (of which a few could be strong),
damaging wind gusts of 60-80 mph, and large hail. During the next 24
hours, which includes Today, the best threat for severe weather
will be over western portions of the CWA or almost the western 2/3
of the region. Additionally, even though the individual storm cells
will be moving quite fast in their respective to the MCS, the
overall effect for rainfall will lead echo training and cell
re-development as each MCS moves through. Therefore, since we are
expecting widespread storm total rainfalls of 3 to 5 inches (with
isolated areas around 10" or slightly greater will be possible) over
the next 3 days, as those areas within the Flash Flood Watch are
expected to get hit with 3 or more MCSs. High temps should be held
down to the 80 to 85 degree range with the increase in convection
and cloud cover.
&&
.Short Term [Tonight Through Thursday]...
For much of the short term period we will remain in a relatively
stagnant synoptic pattern with a strong, closed mid-upper level low
over the Upper Mississippi River Valley, and a cyclonically curved
mid-upper level jet rounding the base of that over the Southeast. In
general, the stronger flow aloft will remain just north of our area,
but there should be a favorable overlap of deep layer shear (0-6km
at least 40 knots) and moderate instability over the northwest half
of our area to support a continuation of the severe thunderstorm
threat into our area. Specific threats and timing will be highly
contingent upon the convective evolution in the near term period
(prior to 00Z Wednesday), which is still somewhat uncertain. In
general though, it looks like another substantial round of
thunderstorms should begin redeveloping west of the area this
afternoon and begin pushing into our area later tonight and into
Wednesday. We reflected this general timing in the grids. However,
it should be noted that it would be reasonable to expect convection,
some possibly severe storms, any time from tonight into Wednesday
evening - especially across the northwest half of the area. While
the main threat should be damaging winds, tornadoes and large hail
will also be possible. Based on quite a few convection allowing
models generating very high updraft helicity and updraft velocity
values, an isolated strong tornado or two cannot be ruled out. An
isolated significant wind gust (to 75 mph or higher) also cannot be
ruled out. There will be an accompanying flash flooding threat which
is detailed below in the hydrology section. Models suggest the front
is likely to linger into Thursday, but by then most rain should be
focused in the southeast half of our area. If the front is delayed
more than expected, the flash flooding threat could be prolonged.
.Long Term [Thursday Night Through Monday]...
The latest GFS and ECMWF solutions continue in to be in fairly
good agreement WRT the upper level pattern. The stacked low
pressure system will be over the Great Lakes Region with a broad
deep trough roughly from the continental divide to the east coast
to start the period. A potent shortwave will further sharpen the
trough as it drops from the central plains into the southeast
Thursday night into Friday. As the shortwave moves east the
mid/upper level flow becomes zonal by the end of the weekend. Weak
ridging returns to the area to begin the next week. At the
surface, a weak front will cut through our CWA Thursday and push
to our east by Friday. A wave is forecast to develop on the
boundary over the northeast Gulf on Friday. This along with the
approaching shortwave and increasing deep layer moisture will keep
rain chances in the forecast Friday. High pressure builds in with
dry weather for the local region over the weekend and early next
week. Temps will be below seasonal levels Friday in the wake of
the front with max temps in the upper 60s to lower 70s. Otherwise,
temps will be at or just above climo through the period.
&&
.Aviation...
[Through 12Z Thursday] IFR to MVFR Cigs with some BR in the MVFR
range will hold until mid to late this morning, with the MCS
development and movement important to determine each locations
potential for brief improvement in the afternoon. At this time,
still expect DHN and ECP to likely remain in the MVFR range
throughout, with a period of VFR levels this afternoon. Also,
numerous showers and thunderstorms (some strong to severe) will
arrive from the northwest at KDHN and KECP before dawn this morning,
after sunrise at TLH and ABY, and possibly not until late morning at
VLD.
&&
.Marine...
Southerly winds at 15 to 20 knots are expected over the coastal
waters today and tonight with seas at peaking at 4 to 6 feet late
this morning or this afternoon. No longer expect a Small Craft
Advisory with winds and seas expected to decrease below headline
levels thereafter by Wednesday might. Behind the cold front, winds
and seas will shift to offshore for much of the period, with lower
winds and seas by Friday and the upcoming weekend the northwest
then north.
&&
.Fire Weather...
Plenty of low level moisture will remain both during and after this
widespread heavy rainfall. Therefor re, no fire weather concerns
are expected.
&&
.Hydrology...
Earlier high resolution model forecast showed substantial rainfall
totals over the area, but recent runs have backed off slightly.
Still, the expectation is that an average of 2-5 inches of rain will
fall over much of the area along and west of a line from
Apalachicola to Tallahassee to Albany. Isolated rainfall totals in
those areas could exceed 8 inches, and rainfall rates in slower
moving or training thunderstorms could reach 2 inches per hour.
Therefore, the threat of flash flooding remains on track and if some
of the higher-end rainfall totals are realized some isolated
locations could see some more significant flash flooding. The most
likely location for training thunderstorms and persistent high
rainfall rates seems to be further west in our area roughly from
Panama City to Marianna to Cuthbert and points to the west - from
later this afternoon into tonight.
In general, these amounts should be sufficient to place some of the
area rivers into flood stage again. However, with the location of
the heaviest bands of rain still uncertain it is tough to say which
rivers would be most prone to flooding. Flooding also continues on
the Suwannee River in the eastern Big Bend, but most other rivers
are receding or have receded.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 85 71 86 66 80 / 40 30 60 40 50
Panama City 79 72 80 65 74 / 50 70 70 40 50
Dothan 81 70 81 59 74 / 70 80 70 40 40
Albany 82 70 83 61 77 / 70 60 70 50 40
Valdosta 87 69 88 66 80 / 40 20 50 40 50
Cross City 86 70 87 70 82 / 30 20 20 30 50
Apalachicola 79 73 81 67 76 / 40 40 60 40 50
&&
.TAE Watches/Warnings/Advisories...
FL...Flash Flood Watch through Wednesday evening for Calhoun-Central
Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
Gulf-Inland Wakulla-Inland Walton-Jackson-Leon-Liberty-
South Walton-Washington.
High Rip Current Risk through Wednesday evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...Flash Flood Watch through Wednesday evening for Baker-Ben Hill-
Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Irwin-
Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
Thomas-Tift-Turner-Worth.
AL...Flash Flood Watch through Wednesday evening for Coffee-Dale-
Geneva-Henry-Houston.
GM...None.
&&
NEAR TERM...GOULD
SHORT TERM...LAMERS
LONG TERM...BARRY
AVIATION...GOULD
MARINE...GOULD
FIRE WEATHER...GOULD
HYDROLOGY...LAMERSThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 3:09 AM CDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 40 hr |
| Apr 29, 4:09 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 51 min |
| Apr 29, 5:11 AM CDT | Special Marine Warning | TAE | 2 hr | |
| Apr 29, 8:24 AM CDT | Special Marine Warning | TAE | 66 min | |
| Apr 29, 8:55 AM CDT | Areal Flood Advisory | TAE | Bay | 80 min |
| Apr 29, 9:46 AM CDT | Tornado Warning | TAE | Franklin, Gulf, Liberty | 44 min |
| Apr 29, 10:01 AM CDT | Special Marine Warning | TAE | 59 min | |
| Apr 29, 10:59 AM CDT | Special Marine Warning | TAE | 61 min | |
| Apr 29, 11:57 AM CDT | Special Marine Warning | TAE | 63 min | |
| Apr 29, 1:54 PM CDT | Special Marine Warning | TAE | 66 min | |
| Apr 29, 4:35 PM CDT | Small Craft Advisory | TAE | 14 hr | |
| Apr 29, 2:47 AM CDT | Severe Thunderstorm Warning | TAE | Coffee | 43 min |
| Apr 29, 3:20 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva | 40 min |
| Apr 29, 3:56 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale, Henry | 64 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.